Medical Specialty >> Urology

Doctors Lounge - Urology Answers

Back to Urology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/13/2017.

Forum Name: Urology Topics

Question: Red urine


 FRIDA - Thu Oct 27, 2005 4:16 am

Hello everyone. I would like a professional opinion for the following matter. My husband came down with severe diarrhea for 2 days. He also had fever (38.3). The first day after a bad bout of diarrhea he noticed that his urine had red colour (excuse my language im from europe). The next day he was feeling better and his urine was slightly red. The third day he was ok. The diarthea stopped and the fever as well and the colour of the urine was totally normal. 40 days prior to this incident he had blood and urine exams (annual check up) and everything were normal. What do you think was the cause of the red colour in his urine? He isnt bothered by this incident by i m afraid that it might be something else. Can any infection that causes diarrhea change the colour in urine? Can the lack of fluids due to diarrhea create this abnormality as well? Could this be hepatitis? Any answer would me enormously appreciated. Thank you all in advance.
 Michele P, RN - Sun Oct 30, 2005 5:03 am

Dark brown or clear urine are more characteristic of hepatitis so that would not be my 1st assumption.

When the urine is more blood tinged...as in a pink or red color, it can be many things but the most likely are side effect of a medication, recently eating something such as beets or certain brries, urinary tract disorders in which bleeding occurs such as: cystitis, enlarged prostate, bladder tumor, stones, kidney infection.

If it were more a dark yellow (to orange tinge) it might be caused by recent use of laxatives or Vitmain B or carotene.

I would not say that bloody colored urine would come from dehydration...that would make the urine very cloudy, dark yellow...even to a orangy-tinge..but not blood colored.

Any time there is something like that, a call to the doctor would be advised.

Best of Luck :)

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us